Louisiana, 2025

Lightning Strike in Louisiana, June 17, 2025

June 17, 2025 · NWS LIX · 1 event in 1 county or zone

A typical summertime pattern of numerous afternoon thunderstorms occurred. These storms produced many lightning strikes, one of them hitting a house and starting a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A typical summertime pattern of numerous afternoon thunderstorms occurred. These storms produced many lightning strikes, one of them hitting a house and starting a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 17, 9:17 AM CST, 43 minutes earlier.

Area forecast discussion, Jun 17, 9:17 AM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
1017 AM CDT Tue Jun 17 2025

...NEW UPDATE...

.UPDATE...
Issued at 1016 AM CDT Tue Jun 17 2025

Convection continues to bubble across the region late this
morning. Coverage is a bit less than yesterday, but this will be
temporary as many surface boundaries start to ignite shower and
thunderstorm activity into peak daytime heating. With that,
decided to drop highs just a bit across the board. No widespread
severe weather is anticipated, however, there could be locally
heavy rainfall and a strong wind gust or two in the strongest
activity, especially with a touch drier air moving into the area
in the mid and upper levels from the west. (Frye)

&&

.SHORT TERM...
(Today through Thursday)
Issued at 256 AM CDT Tue Jun 17 2025

I can see clearly now that rain has ended...for a few hours. Yep
thats right more storms can be expected today and tomorrow and
Thursday..and.......There is already a few showers and a few
thunderstorms that have been trying to develop overnight and once
the sun comes up storms will quickly start to percolate again.

Nothing has changed and nothing looks to really change for at least
another 48 to 60 hours. We remain between two ridges with the Lower
MS Valley in the middle of a weakness and even some troughiness.
with no real suppression in place and moisture abundant it won't
take much to get convection and then once a few storms get going all
it takes is boundary interaction. If storms fire very early then
they will likely move through quickly but that would allow for
additional storms later in the afternoon and early evening as it
will not take anything for us to recover and destabilize. If storms
hold off till late morning/midday then we will likely see one more
prolonged round of showers and thunderstorms through the afternoon
with things quickly quieting down mid/late evening. Favoring more of
a 2 clusters of storms approach today given what looks like
convection trying to fire already just off to our southwest.

The best things about the numerous storms and cloud cover is it does
help contain the afternoon temps some with most of the area only
getting into the upper 80s with a few lower 90s. That said can't
really say it is much of a relief as the heat index is still
climbing into the mid to upper 90s today. However tomorrow and
through the week the heat index could be a bigger issue as low level
moisture looks to increase with the afternoon heat index back in
the low 100s for a good chunk of the area. /CAB/

&&

.LONG TERM...
(Friday through Monday)
Issued at 256 AM CDT Tue Jun 17 2025

Well if you are ready for Summer it looks like it will finally
arrive by the end of the work week and through the weekend. That
said rain chances will still remain elevated they will just not be
as high as we have been dealing with and storms will likely be a
little more scattered. Models are in good agreement with the
evolution of the pattern so confidence is high in the forecast.
NBM may be a touch too high with the PoPs but afternoon highs and
morning lows look pretty good so no deviations made from the
latest NBM values.

Mid lvl pattern finally shifts with our ridge to the west sliding
east and building. By late Friday it will be centered over the Lower
MS Valley but it will only be a 593dm ridge which is not that stout
and with PWs still above 1.8" this may act a little more like a
dirty ridge. In addition the center of the ridge will be well north
of the area putting us on the southern periphery of it which guess
what, yep keeps the elevated rain chances over the area. PoPs will
be around 40-60% which is a far cry from the constant 70-90% we have
been seeing but still well above normal of 20-40%. H925 temps around
24-25C which if there is less rain and cloud cover should yield a
few more mid 90s but given the likelihood of scattered storms and
clouds isolated highs around 93-94 may be the best we see Friday,
not complaining.

This weekend the ridge will continue to build and by Sunday could be
597dm which is quite a bit stronger the problem is, it will be be
centered over the Ohio Valley. With it displaced so far to the NNE
we will be well into the easterlies which should yield daily
convection with each weak easterly wave that moves across the
northern Gulf and into the area. So yes slightly lower PoPs than now
but still pretty darn good chance of seeing storms for much of the
area.

One thing to mention is we will need to keep a closer eye on the
heat index Friday and through the weekend. If highs are able to get
into the mid 90s, the boundary layer will be very humid and the heat
index values will climb above 100 possibly approaching the mid 100s
for a few locations. /CAB/

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Tue Jun 17 2025

With the exception of MCB all terminals are in VFR status and MCB
will be back in VFR status as this low stratus quickly burns off
in the next hour. Biggest issue is the same as it has been the
last week, convection. Storms are already trying to pop to our
southwest and those along with additional storms will likely begin
to impact terminals by 16/17Z. Obviously with convection, reductions
in cigs and vsbys are expected. /CAB/

&&

.MARINE...
Issued at 256 AM CDT Tue Jun 17 2025

Overall, benign marine conditions expected through the cycle a
high pressure dominates the region. Winds should generally be
moderate at max with some gusts up to 15 knots or so toward the
end of the week as surface high pressure interacts with the
leeside trough across the high plains. Otherwise, diurnally driven
convection typical for this time of year can be expected with
locally higher winds and seas in the heaviest convection. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  72  90  72 /  60  10  60  10
BTR  90  74  92  75 /  80  10  70  10
ASD  88  74  91  75 /  80  20  70  10
MSY  89  78  92  78 /  80  10  70  20
GPT  86  78  89  77 /  70  30  70  30
PQL  88  74  90  75 /  70  30  70  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

UPDATE...RDF
SHORT TERM...CAB
LONG TERM....CAB
AVIATION...CAB
MARINE...CAB

In the hours before

Special weather statement, Jun 17, 8:41 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
941 AM CDT Tue Jun 17 2025

MSZ077-083-084-086-087-171545-
Southern Harrison MS-Northern Hancock MS-Southern Hancock MS-
Pearl River MS-Northern Harrison MS-
941 AM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
HARRISON, NORTHERN HANCOCK AND SOUTHEASTERN PEARL RIVER COUNTIES
THROUGH 1045 AM CDT
...

At 941 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kiln, or 8 miles north of Diamondhead, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Picayune, Diamondhead, Saucier, Kiln, and Lyman.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 20 and 21.
 Interstate 59 in Mississippi between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3096 8934 3065 8934 3065 8925 3068 8924
      3068 8922 3067 8897 3039 8930 3047 8970
      3096 8935
TIME...MOT...LOC 1441Z 212DEG 17KT 3051 8935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MEFFER

The radar

The Hammond radar (KHDC), 69 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Tammany

When
June 17, 10:00 AM CST
Where
St. Tammany County, 2.49 mi ESE of North Shore
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
30.210, -89.780

St. Tammany Fire Department responded to a house fire on Sunset Drive in Slidell. No injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279303.